Opium Withdrawal Timeline
How long will opium withdrawal take and how long will I have to deal with these symptoms?
These are the most common questions asked by people who decide to quite using opium or opiates and take the plunge toward recovery.
The opium withdrawal timeline typically spans a period of about 14 days during which withdrawal symptoms will peak and then gradually begin to dissipate on their own—that is, as long as you remain abstinent from the use of opium containing drugs during this difficult time!
Below is a look at what you can expect to feel and how the opiate or opium withdrawal timeline will typically pan out for most users:
First 24 hours Following the Last Dose
In the first 24 hours after you take your last dose you will probably not feel any major symptoms aside from cravings. You may want to take more opiates or you may wish that you had some opium to smoke but most likely, the real withdrawal symptoms have not had a chance to set in at this point. During this time, you should be considering your next course of action so that you are prepared to cope with the most difficult withdrawal symptoms when they do begin to run their course.
Chances are you will not be most comfortable when you first begin to really feel symptoms of opium withdrawal and therefor you should be prepared in advance to deal with this. Talk with a counselor, doctor or treatment professional about the symptoms that you are about to feel so that you can develop a plan of action for staying sober and remaining abstinent even during the most challenging aspects of the opium withdrawal.
48 Hours After the Last Dose
The opium withdrawal timeline really begins to take form about 48 hours after you take the last does of opium. During this time, you will begin to feel the following symptoms:
- Fatigue and extreme tiredness
- Desire to sleep but an inability to get comfortable
- Watery eyes, runny nose
- Sweating and feeling unwell
These symptoms are mostly just an annoyance and not usually enough to really cause you to need professional help. Unfortunately, these are only the early symptoms of opium withdrawal and as time goes on, the withdrawal symptoms will begin to become more prevalent and more difficult to cope with.
60 Hours After the Last Dose
By now, the opium withdrawal symptoms are really taking course and you’re probably fighting within yourself to remain abstinent. You know that just a little dose of opium or an opiate will make you feel better but you should also know that this will only prolong the process and that they best thing you can do is stay strong! Some of the symptoms that come during this phase of the opium withdrawal timeline include:
- Stomach cramps
- Hot and cold sweats
- Aches and pains in the muscles, joints and bones
- Loss of appetite
- Painful shakes
These symptoms are beginning to peak around day 3 following your last dose of opium and they will often persist through the 4th or 5th day but then things will begin to clear up.
Days 4-7 Following the Last Dose
The opium withdrawal timeline continues through about a week during which you will continue to feel many of the uncomfortable symptoms of withdrawal but they will subside in time. During days 4-7, the symptoms of opium withdrawal will typically peak and reach their most challenging level in terms of trying to cope but these will soon dissipate. Some of the symptoms you will feel during this peak time include:
- Extreme shaking
- Feeling hopeless
- Feeling as if the symptoms will NEVER end (but they will!)
- Feeling like you can’t do it (but you can!)
- Feeling like you are going to die (You WON’T!)
- Blurred vision
- Dilated pupils
- Stomach cramping
Once the symptoms of opium withdrawal peak, you will begin to feel some relief with each passing day. The opiate withdrawal timeline typically peaks around day 5 and then begins to drop back down gradually to a point in which you are better able to cope and to make it through each day. This is a very challenging time overall, but when you get past the physical withdrawal which typically only lasts about 7 days, you can begin to focus more on recovery and on the psychological elements needed for total body healing.